lupus meth/folic acid feeling like crap

I have been taking methotrexate for 2 months now so i know i am new to this. But it seems that i feel ok with the meth but when i take the folic acid it kicks my butt. I get so nauseated and tired i could sleep for days. I have had lupus for several years I am also taking cymbalta, quinacrine 100mg daily,salsalate 750mg 3*daily ,methotrexate 15mg 1* week was changed from 1 mg folic acid daily to leucovorin calcium 5mg half a tab I time a week and i still get nauseated any suggestions. I dont want to be a baby about this

13 Replies

oldestnewest
  • There was a discussion on this site recently about people who seemed to have adverse reactions to Folic Acid. So it might be worth typing 'folic acid' into the search box to find that.

    I'm currently experiencing horrible fatigue too so sympathise greatly but I don't know anything about your meds apart from Folic Acid & Methotrexate so can't be much help to you. Finding the exact cause of fatigue etc. seems difficult with so many variables to consider. Hope you get some more helpful replies. (You're not being a baby in my opinion - lack of energy is awful.)

    Luce x

  • I don't know anything about these meds, I just wanted to wish you better x

  • I'm sorry you are having this nausea on top of everything else. I was recently experiencing the same thing with dry eyes, mouth end nose blisters. My GP suggested that I have two weeks off Hydroxichloraquine. The nausea disappeared once i was only taking the mtx (17.5 by injection) but the other symptoms continued.I was then advised to have a month off injectable MTX - although my rheumy expressed concern about this. I went through with it because my RA was not causing any problems and I wanted to eliminate it as cause of Sjogrens symptoms.

    I have found that the only drug that was causing me problems with nausea was the Hydroxichloraquine. Everything else is an add on to RA. Unfortunately my rheumy was correct in saying that the arthritis might get out of control again but I am hoping that the Metoject (MTX) on its own will kick back in soon. I tried reducing the folic sometime ago re nausea but it made no difference to me so I'm back on 4 a week - no nausea. I hope this helps a bit. A controlled experiment withdrawing and reintroducing is the only real way to find out what is causing what but it comes at a high price!

  • Thanks for the information and i will keep this in mind

  • I have the same experience with folic acid which I was taking the day after my MTX injection. I found that it actually increased the nausea, bad taste in mouth, headaches etc. I have now started to take my folic acid the day before and not after and I am currently coping much better with my medication. I have been on MTX for 3 years and before changing the folic acid day I was really beginning to struggle with the side affects. I am seeing my Consultant in a couple of weeks and I will discuss this with him. Hope this helps x

  • I may try this anything is worth a shot Thanks

  • That seems the opposite of what is supposed to happen. When I was on MTX I was advised to increase the folic acid to daily except the day of the MTX to counteract the severe nausea. And other people take folic acid for other reasons and I not aware of any nausea problems with it.

    You could try substituting the tablets with very large quantities of leafy vegetables to get the folic acid that way, in case you have a sensitivity to a filler in the tablet?

  • i was told the same that the folic acid is for side effects ie nausea and hair loss. Hope you get it sorted soon.x

  • I will thank u

  • About 16 years ago, my wife who had been diagnosed with malignant melanoma, but refused to succumb to it, told her cancer specialist she often felt very tired. To cut a long story short, she was diagnosed with Lupus. As she has very deep veins, bloodtests are an absolute nightmare because the phlebotonists/nurses refuse to listen to the person who knows best and insist they can hit a vein first time. As a result she has been put through hell many times. When they told her about the Lupus and said she would need regular bloodtests to check the effect of the medication, in this case Mtx, she told them, politely, where to stick their treatment. To this day she has never had any medication for Lupus at all. In 2004, a scan implied cancer in her lungs.(She has never smoked) As this has hardly grown at all, now after 7 years, they think this is Lupus, not lung cancer. She still refuses medication. She occassionally has a bad day when she is shattered, or occassionally two days, but I just up my game a bit and we get through it. Today she has just traipsed round Asda for 2 hours, come home and vacuumed the living room, hall and bedroom, made lunch, and now she's knitting. Chances are tomorrow she'll be a bit tired, but wont have a system full of drugs and an arm that looks like she's been in a road crash. I have no doubt whatsoever that she is far better off as she is, than she would have been if she had been put on MTX or other medications. As a result, especially when reading some blogs, I often wonder how many other people out there might have been better off taking my wife's approach. I dont doubt that many people need suitable treatment, but I'm sure there must be people who are suffering from medicinal side effects who may have been better off un-medicated. Sorry about how your medication effects you, it cant be any fun at all, wouldn't it be nice to have all the information about how the drugs effect our various organs etc.. so we could make informed choices. I have RA and take MTX 10mg 1 day a week, with 5mg folic acid next day. No side effects at all, and blood tests are a piece of cake. I consider myself extremely lucky. Good luck,I hope you can get sorted ASAP and start to feel normal again.

  • U are very lucky i also have horrible veins blood test are nightmares i have tried going off meds its also a nightmare and unfortunately is not an option for me i am glad your wife is able to do so. It would be so nice to not depend on a pill for movement hope all continues to go well for you both and thank you gor the information

  • Have you considered switching to injectable MTX to overcome the nausea? If you took it this way then you may not need nearly as much folic. Like many people I was advised to take one folic a week when I started MTX - GP who prescribes it for me said that he couldn't see how increasing it would make a difference but the rheumy's instructions stood. I did look into nausea from folic and have wondered but this seems unlikely so blamed the MTX - and in the end Hydoxy (normally a first line drug for Lupus I think?) was responsible so I no longer feel sick.

    Sparky mac - I don't think you are lucky that you have RA and your wife has Lupus but its very good that you have these diseases relatively benignly to date. My last blood test (GP) two weeks ago seemed to trigger a two week flare up in my arm - which was very swollen. I have a really tough vein in my right arm - sticking to left arm from now on! Everyone is different in the way these autoimmune systems affect them. I was told by someone on the NRAS helpline that they receive as many calls about the drugs as about the disease itself. Its one big tightrope. Good luck. Tilda x

  • You could also consider that it might not be the active ingredient of the tablets that is causing the problem, but a reaction to one of the filler ingredients. I know I now can't take any meds with maize starch in them or it causes a reaction that seems to inflame my gut and make me incredibly nauseous.

You may also like...